Michigan, 2014Flooding in Michigan, April 12 to 16, 2014
April 12 to 16, 2014 · NWS GRR · 2 events in 2 counties and zones
The combination of a very significant snowpack that gradually melted and milder temperatures and significant rainfall of one to three inches on April 12 resulted in flooding across portions of west central lower Michigan. Some of the worst flooding occurred in portions of Newaygo county, where 403 homes were damaged by flooding on the Muskegon river and significant road damage was also sustained.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a very significant snowpack that gradually melted and milder temperatures and significant rainfall of one to three inches on April 12 resulted in flooding across portions of west central lower Michigan. Some of the worst flooding occurred in portions of Newaygo county, where 403 homes were damaged by flooding on the Muskegon river and significant road damage was also sustained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 12, 10:18 PM EST, 42 minutes earlier.
Area forecast discussion, Apr 12, 10:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1118 PM EDT SAT APR 12 2014
LATEST UPDATE...
HYDRO
.SYNOPSIS...
ISSUED AT 329 PM EDT SAT APR 12 2014
ROUNDS OF SHOWERS AND STORMS ARE EXPECTED FROM TONIGHT THROUGH
MONDAY MORNING. A FLOOD WATCH IS IN PLACE FOR MUCH OF SOUTHWEST
LOWER MICHIGAN. THE HEAVIEST RAINS ARE EXPECTED TO FALL NORTH OF A
LINE FROM SOUTH HAVEN TO ALMA...BUT ALL AREAS ARE IN LINE TO SEE AS
MUCH AS AN INCH OF RAIN. SOME LOCATIONS ACROSS CENTRAL LOWER
MICHIGAN MAY SEE PRECIPITATION TOTALS EXCEED THREE INCHES BY MONDAY
AFTERNOON. IT WILL CONTINUE TO BE MILD INTO SUNDAY BEFORE COLDER AIR
WORKS INTO THE REGION ON NORTH WINDS FOR MONDAY. HIGHS ON TUESDAY
WILL LIKELY HOLD IN THE 30S WHICH WILL BE A STARK CONTRAST TO THE
70S WE SAW ACROSS SOUTHERN PORTIONS OF THE AREA TODAY.
&&
.UPDATE...
ISSUED AT 840 PM EDT SAT APR 12 2014
NO SIGNIFICANT FCST OR FLOOD WATCH HEADLINE CHANGES ARE NEEDED
THIS EVENING. KGRR/RGNL RADAR TRENDS SHOW ANOTHER BATCH OF STRONG
THUNDERSTORMS OVER OUR NW FCST AREA THAT WILL CONTINUE TO TRACK
EAST ACROSS OUR NORTHERN COUNTIES THROUGH THE MID TO LATE EVENING
HOURS WITH HEAVY RAIN AND POTENTIAL FOR LARGE HAIL WITH STRONGEST
ELEVATED STORMS. THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ACROSS
SOUTHERN WI AND TRACK EAST TO AFFECT AREAS NEAR TO MAINLY NORTH OF
I-96 OVERNIGHT.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 329 PM EDT SAT APR 12 2014
MAIN FOCUS CONTINUES TO BE ON THE HYDRO/FLOODING THREAT THE NEXT
SEVERAL DAYS. MAINTAINED THE FLOOD WATCH AS IS...GIVEN THE MODELS
REMAINING VERY CONSISTENT WITH CENTRAL LOWER MICHIGAN AS THE MAIN
THREAT AREA. FEEL GOOD THOUGH THAT WE HAVE A BUFFER AREA TO THE
SOUTH DOWN TO ALLEGAN...KENT...IONIA AND GRATIOT COUNTIES AS
CONVECTION CAN BE QUITE FICKLE IN TERMS OF PLACEMENT AT TIMES.
BURSTS OF CONVECTION WILL BE TIED TO MID LEVEL SHORTWAVES AND 850MB
LLJ AND MOISTURE TRANSPORT. FIRST PEAK IN THE 850MB LLJ IS UNDERWAY
AT THIS TIME AND WE ARE SEEING CONVECTION EXPANDING ACROSS CENTRAL
LOWER MICHIGAN AT THIS TIME. FEEL WE WILL LIKELY SEE ANOTHER PEAK IN
ACTIVITY LATER TONIGHT INTO SUNDAY MORNING AS IOWA CONVECTION THIS
EVENING ROLLS EAST INTO THE AREA OVERNIGHT. THERE MAY BE A LULL IN
THE ACTIVITY SUNDAY MORNING...BUT THE MOST WIDESPREAD AND HEAVIEST
RAIN WILL LIKELY OCCUR SUNDAY AFTERNOON AND SUNDAY NIGHT AS A STRONG
LLJ MAX WORKS THROUGH THE AREA. ALL MODELS ARE SHOWING A 60+ KNOT
LLJ SLIDING THROUGH THE AREA. WE WILL NEED TO KEEP AN EYE ON WIND
GUST POTENTIAL GIVEN THESE WINDS ALOFT...BUT STILL THINKING HEAVY
RAINS WILL BE THE MAIN THREAT AFTER WE GET BY HAIL POTENTIAL THIS
EVENING. COULD SEE SOME HAIL OUT OF THE ACTIVITY THIS EVENING AS
CELLS ARE INTERACTING WITH THE WARM FRONT AND ACQUIRING BETTER
ORGANIZATION.
RAIN WILL GRADUALLY BEGIN TO CHANGE OVER TO SOME WET SNOW ON MONDAY
AS COLDER AIR FILTERS IN BEHIND THE SOUTHEAST MOVING FRONTAL
BOUNDARY. WE COULD SEE SOME SLUSHLY LIGHT ACCUMULATIONS ON
MONDAY...BUT NOT THINKING MORE THAN AN INCH OR SO AT THIS POINT.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 329 PM EDT SAT APR 12 2014
LOW PRESSURE WILL BE PULLING AWAY AND COLDER AIR POURING INTO THE
CWA MONDAY NIGHT. BASED ON FORECAST SOUNDINGS...STARTED OFF PCPN AS
SNOW. AS PCPN HANGS ON LONGEST OVER THE SE CWA...WE COULD SEE AROUND
AN INCH ACCUMULATION MONDAY NIGHT.
H8 TEMPS FALL TO -14C EARLY TUESDAY SUGGESTING ENOUGH INSTABILITY
POSSIBLE FOR LAKE EFFECT SNOW. HOWEVER...THE DGZ IS NARROW AND
LOWERING RAPIDLY DURING THIS TIME FRAME AS MOISTURE CONTINUES TO
DIMINISH. I THINK ANY ACCUMS WILL BE UNDER AN INCH. CERTAINLY TEMPS
WILL BE COLD WITH HIGHS ONLY IN THE 30S.
THIS TIME OF YEAR COLD INTRUSIONS DON/T LAST LONG AND THIS WILL BE
NO DIFFERENT. LOW PRESSURE IN THE NORTHERN PLAINS WILL QUICKLY PUSH
WARMER AIR NORTHWARD. HIGHS IN THE 40S WEDNESDAY AND 50S THURSDAY
ARE EXPECTED. AS THAT LOW MOVES EASTWARD...CHANCES FOR RAIN WILL
INCREASE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 737 PM EDT SAT APR 12 2014
THUNDERSTORMS WILL PERSIST FOR MUCH OF THE NIGHT THROUGH SOUTHWEST
LOWER MI. AVIATION IMPACTS ARE EXPECTED...ESPECIALLY KMKG TO KGRR
AND KLAN...ALTHOUGH THE STORMS COULD END UP JUST NORTH OF THESE
LOCATIONS. WINDS WILL CONTINUE TO BE ERRATIC...BUT AN OVERALL
TREND TOWARD SOUTHEAST TO SOUTH FLOW IS EXPECTED TONIGHT. AS MORE
MOISTURE ARRIVES...CEILINGS WILL LOWER...AND IFR COULD ARRIVE BY
DAYBREAK. WE COULD SEE A BREAK IN THE STORMS LATE TONIGHT INTO SUN
AM...BUT A RESURGENCE IN THE CONVECTION IS EXPECTED SUNDAY
AFTERNOON WITH CONTINUED IMPACTS.
&&
.HYDROLOGY...
ISSUED AT 1057 PM EDT SAT APR 12 2014
TRAINING CELLS CONTINUE JUST NORTH OF A MUSKEGON TO GRAND RAPIDS
TO LANSING LINE. IT IS LIKELY THAT FLOODING IS OCCURRING IN SOME
PLACES WITH CONDITIONS EXPECTED TO WORSEN OVERNIGHT. INITIALLY
RADAR WAS OVERESTIMATING THE PRECIPITATION...HOWEVER WITH DEEPER
MOISTURE NOW IN PLACE THE CELLS WILL BE MORE EFFICIENT THROUGH THE
NIGHT. THE COUNTY LINE BETWEEN OCEANA AND MUSKEGON COUNTIES LIKELY
HAS SEEN THE MOST RAINFALL SO FAR.
ADDITIONAL STORMS STRETCH INTO WISCONSIN SO THESE ROUNDS OF HEAVY
RAIN WILL PERSIST INTO LATE NIGHT.
AS FOR THE LARGER RIVERS...SEEMS LIKE THE SITUATION IS GOING DOWN
AS EXPECTED...SO NO MAJOR CHANGES WITH THE EVENING UPDATE. PLENTY
OF POTENTIAL FOR MODERATE FLOODING IN PLACES AND AN ELEVATED RISK
FOR MAJOR FLOODING. EVART AND CROTON RISE INTO MODERATE FLOODING.
UNCERTAINTY EXISTS WHERE THE SUNDAY CONVECTION WILL ULTIMATELY
SET UP. THIS WILL NEED TO BE MONITORED CLOSELY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH MONDAY MORNING FOR MIZ037>040-043>046-
050>052-056>058-064.
LM...NONE.
&&
UPDATE...LAURENS
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...93
AVIATION...MJS
HYDROLOGY...MJSHazardous weather outlook, Apr 12, 4:52 PM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 PM EDT SAT APR 12 2014
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
552 PM EDT SAT APR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ONGOING THIS EVENING WILL HAVE THE THREAT TO BECOME
SEVERE WITH STRONG DAMAGING WINDS OVER 60 MPH AND LARGE HAIL OVER AN
INCH IN DIAMETER. THERE IS A CHANCE AN ISOLATED TORNADO COULD SPIN
UP ALSO. THE BEST CHANCE OF STORMS WILL BE ESPECIALLY NORTH OF A
LINE FROM HOLLAND TO LANSING.
ADDITIONAL STORMS WILL CONTINUE TO BE POSSIBLE OVERNIGHT TONIGHT.
THE PRIMARY THREAT OVERNIGHT WILL BE LOCALLY HEAVY RAINFALL LEADING
TO URBAN AND SMALL STREAM FLOODING. AN ISOLATED WIND GUST TO 60 MPH
OR ISOLATED LARGE HAIL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE THREAT FOR HEAVY RAINFALL WILL CONTINUE SUNDAY INTO MONDAY
MORNING. STORM TOTAL RAINFALL IN EXCESS OF THREE INCHES IS
POSSIBLE.... MAINLY NORTH OF A LINE FROM SOUTH HAVEN TO LANSING.
THE HEAVY RAIN MAY LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS AND TRIGGER SIGNIFICANT RISES ON ALREADY ELEVATED RIVERS. SOME
RIVERS COULD REACH OR EXCEED FLOOD STAGE NEXT WEEK... PARTICULARLY
THE MUSKEGON...PERE MARQUETTE... AND WHITE RIVERS.
A COUPLE INCHES OF WET SNOW IS POSSIBLE MONDAY AND MONDAY NIGHT. THE
TUESDAY MORNING COMMUTE COULD FEATURE SOME SLICK SPOTS WITH
TEMPERATURES IN THE MID 20S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE.
MEADE NJJ
In the hours before
Local storm report, Apr 12, 9:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 PM EDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 6 N EDMORE 43.49N 85.05W
04/12/2014 ISABELLA MI TRAINED SPOTTER
A FEW HEALTHY TREES DOWN NEAR THE INTERSECTION OF
JERSEYVILLE ROAD AND WYMAN ROAD. ONE TREE IS ON A HOUSE.
&&
NJJLocal storm report, Apr 12, 9:16 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 6 N WEIDMAN 43.77N 84.95W
04/12/2014 ISABELLA MI 911 CALL CENTER
POSSIBLE BARN ROOF BLOWN OFF.
&&
NJJLocal storm report, Apr 12, 9:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 PM EDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST MOUNT PLEASANT 43.60N 84.77W
04/12/2014 E55 MPH ISABELLA MI TRAINED SPOTTER
HAIL TO 0.75 INCHES AND HEAVY RAINFALL ACCOMPANIED THE
WINDS.
&&
NJJLocal storm report, Apr 12, 9:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 PM EDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 WNW MONTAGUE 43.43N 86.43W
04/12/2014 E0.50 INCH MUSKEGON MI TRAINED SPOTTER
SPOTTER REPORTED MARBLE SIZE HAIL COVERING THE GROUND
0334 PM HAIL 4 NNW MONTAGUE 43.46N 86.40W
04/12/2014 E0.25 INCH MUSKEGON MI TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL WAS STARTING TO TURN THE
GROUND WHITE
0334 PM HAIL 3 NNE WHITEHALL 43.44N 86.32W
04/12/2014 M0.25 INCH MUSKEGON MI TRAINED SPOTTER
SPOTTER REPORTED THAT ENOUGH PEA SIZE HAIL HAS FALLEN TO
COVER THE GROUND
0350 PM TSTM WND GST 2 NNW MUSKEGON 43.26N 86.27W
04/12/2014 E50.00 MPH MUSKEGON MI TRAINED SPOTTER
SPOTTER ESTIMATED WIND GUST
0402 PM HAIL 1 E TWIN LAKE 43.37N 86.16W
04/12/2014 M0.50 INCH MUSKEGON MI TRAINED SPOTTER
SPOTTER REPORTED HAIL COVERING THE GROUND
0402 PM HAIL FREMONT 43.46N 85.95W
04/12/2014 M0.25 INCH NEWAYGO MI TRAINED SPOTTER
SPOTTER STATED THAT HAIL WAS COVERING THE GROUND NEAR THE
INTERSECTION OF HEMLOCK AVE AND VALLEY AVE
0410 PM TSTM WND DMG GRANT 43.33N 85.81W
04/12/2014 NEWAYGO MI LAW ENFORCEMENT
ROOFS OFF MULTIPLE STRUCTURES WITH CAMPERS BLOWN OVER
0413 PM HAIL 3 E FREMONT 43.46N 85.89W
04/12/2014 M0.25 INCH NEWAYGO MI TRAINED SPOTTER
PEA SIZE HAIL HAS COVERED THE GROUND
0416 PM TSTM WND GST 4 WNW ENSLEY TWP 43.36N 85.69W
04/12/2014 E50.00 MPH NEWAYGO MI TRAINED SPOTTER
SPOTTER REPORTED TREE DOWN NEAR 106TH STREET AND POWER
WAS KNOCKED OUT
0420 PM NON-TSTM WND GST 3 NNW KENT CITY 43.26N 85.77W
04/12/2014 M52.00 MPH KENT MI TRAINED SPOTTER
0420 PM TSTM WND GST 4 SSE MUSKEGON 43.17N 86.24W
04/12/2014 M60.00 MPH MUSKEGON MI ASOS
0423 PM HAIL 4 NNE NEWAYGO 43.48N 85.77W
04/12/2014 E0.70 INCH NEWAYGO MI TRAINED SPOTTER
REPORTED DIME SIZE HAIL
0431 PM TSTM WND DMG 2 W SAND LAKE 43.29N 85.56W
04/12/2014 KENT MI 911 CALL CENTER
A TRAILER AND LOG CABIN HAVE LOST THEIR ROOF WHILE A BARN
SUFFERED HEAVY DAMAGE. POWER LINES AND SEVERAL TREES HAVE
ALSO BEEN REPORTED DOWN IN THE AREA.
0432 PM HAIL E ALMA 43.38N 84.65W
04/12/2014 E0.50 INCH GRATIOT MI TRAINED SPOTTER
0432 PM HAIL 3 SSW CEDAR SPRINGS 43.17N 85.57W
04/12/2014 M0.75 INCH KENT MI TRAINED SPOTTER
0435 PM HAIL 3 NNW MONTAGUE 43.45N 86.39W
04/12/2014 M0.50 INCH MUSKEGON MI TRAINED SPOTTER
MARBLE SIZE HAIL COVERING THE GROUND. WIND GUSTS
ESTIMATED OVER 40 MPH
0436 PM HAIL HOWARD CITY 43.40N 85.47W
04/12/2014 M1.00 INCH MONTCALM MI TRAINED SPOTTER
HAIL IS COVERING THE GROUND.
0440 PM HAIL 3 S LAKEWOOD CLUB 43.34N 86.26W
04/12/2014 M0.50 INCH MUSKEGON MI TRAINED SPOTTER
0440 PM TSTM WND DMG ROOSEVELT PARK 43.20N 86.27W
04/12/2014 MUSKEGON MI TRAINED SPOTTER
NUMEROUS TREE GREAT THAN 12 INCHES IN DIAMETER REPORTED
DOWN. SPOTTER ALSO REPORTS THAT NUMEROUS BUSINESSES HAVE
SUFFERED WINDOW DAMAGE IN MUSKEGON. ALL TREES WERE LAYING
IN A SOUTH-SOUTHEAST DIRECTION.
0442 PM HAIL 3 W HOWARD CITY 43.40N 85.53W
04/12/2014 M0.50 INCH MONTCALM MI TRAINED SPOTTER
HAIL FELL FOR A PERIOD OF 3 TO 4 MINUTES
0444 PM TSTM WND GST TRUFANT 43.31N 85.35W
04/12/2014 E50.00 MPH MONTCALM MI TRAINED SPOTTER
PEA SIZE HAIL ALSO REPORTED
0445 PM HAIL 3 NE MONTAGUE 43.44N 86.32W
04/12/2014 E0.25 INCH MUSKEGON MI TRAINED SPOTTER
HAIL COVERING THE GROUND
0447 PM HAIL 2 N MUSKEGON 43.26N 86.26W
04/12/2014 M1.00 INCH MUSKEGON MI TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL AND ESTIMATED WINDS OF
55 MILES PER HOUR
0448 PM HAIL 3 N MUSKEGON 43.27N 86.26W
04/12/2014 M1.00 INCH MUSKEGON MI TRAINED SPOTTER
SPOTTER REPORTED HAIL COVERING THE GROUND. MOST OF IT WAS
QUARTER SIZE.
0450 PM TSTM WND GST MUSKEGON 43.22N 86.25W
04/12/2014 M57.00 MPH MUSKEGON MI TRAINED SPOTTER
HALF INCH HAIL FALLING.
0453 PM HAIL SW LAKEVIEW 43.44N 85.28W
04/12/2014 E0.88 INCH MONTCALM MI TRAINED SPOTTER
HAIL COMPLETELY COVERED THE GROUND
0454 PM HAIL 5 N MUSKEGON 43.29N 86.24W
04/12/2014 M1.00 INCH MUSKEGON MI TRAINED SPOTTER
QUARTER SIZE HAIL CAME DOWN HEAVILY AND COVERED THE
ROADWAY
0455 PM TSTM WND DMG 1 ENE MUSKEGON 43.23N 86.24W
04/12/2014 MUSKEGON MI FIRE DEPT/RESCUE
FIRE-AMBULANCE RESPONSE TEAM CALLED TO REPORT ESTIMATED
WINDS OF 65 MPH. STATED THAT SHINGLES WERE BLOWN OFF A
ROOF ON A BUILDING NEAR THE FACILITY.
0455 PM HAIL 1 E TWIN LAKE 43.37N 86.15W
04/12/2014 M0.88 INCH MUSKEGON MI TRAINED SPOTTER
NICKEL SIZE HAIL COVERING THE GROUND.
0502 PM TSTM WND DMG WOLF LAKE 43.25N 86.11W
04/12/2014 MUSKEGON MI AMATEUR RADIO
HAM RADIO OPERATOR CALLED IN TO REPORT WINDS ESTIMATED
AROUND 60 MPH. A TREE WAS SNAPPED IN HALF NEAR MACARTHUR
ROAD THAT MEASURES ABOUT 12 INCHES IN DIAMETER
0510 PM TSTM WND DMG 3 NNW KENT CITY 43.26N 85.77W
04/12/2014 KENT MI TRAINED SPOTTER
PINES TREES BLOWN OVER AND BARN ROOF DAMAGED
0512 PM TSTM WND DMG GRANT 43.33N 85.81W
04/12/2014 NEWAYGO MI EMERGENCY MNGR
COUNTY EMERGENCY MANAGEMENT REPORTS A PLANE FLIPPED OVER
AT THE GRANT AIRPORT. ALSO A METAL HANGAR WAS DESTROYED
WITH DEBRIS SCATTERED ALL AROUND.
0524 PM HAIL ALMA 43.38N 84.66W
04/12/2014 M0.50 INCH GRATIOT MI TRAINED SPOTTER
0526 PM TSTM WND DMG KENT CITY 43.22N 85.75W
04/12/2014 KENT MI 911 CALL CENTER
LOCAL FORD DEALER HAS SUFFERED SEVERE ROOF DAMAGE
0527 PM TSTM WND GST SPARTA 43.16N 85.71W
04/12/2014 E80.00 MPH KENT MI 911 CALL CENTER
LOCAL AND STATE POLICE HAVE ESTIMATED WIND GUSTS TO BE AT
LEAST 80 MPH.
0528 PM HAIL 4 NNE ENSLEY TWP 43.40N 85.60W
04/12/2014 E0.70 INCH NEWAYGO MI TRAINED SPOTTER
HAIL COVERED THE GROUND. WINDS WERE ESTIMATED AT 50 MPH.
0530 PM TSTM WND DMG SPARTA 43.16N 85.71W
04/12/2014 KENT MI 911 CALL CENTER
KENT COUNTY SHERRIF STATED THAT A GARAGE SUFFERED DAMAGE
ALONG CENTENNIAL STREET
0530 PM TSTM WND GST ROCKFORD 43.13N 85.56W
04/12/2014 M65.00 MPH KENT MI TRAINED SPOTTER
SPOTTER ALSO REPORTED NUMEROUS 2 TO 4 INCH TREE LIMBS
DOWN. POWER IS OUT IN THE AREA AS WELL.
0530 PM TSTM WND GST 4 SSW ROCKFORD 43.07N 85.58W
04/12/2014 E50.00 MPH KENT MI TRAINED SPOTTER
SEVERAL MATURE PINE TREES AND LARGE WILLOW TREES BLOW
OVER IN THE BLYTHEFIELD ACRES SUB DIVISION. POWER IS ALSO
OUT.
0531 PM HAIL 3 NNW CEDAR SPRINGS 43.26N 85.57W
04/12/2014 M1.00 INCH KENT MI TRAINED SPOTTER
QUARTER SIZE HAIL COVERED THE GROUND. NUMEROUS TREES ALSO
REPORTED DOWN IN THE AREA.
0535 PM TSTM WND DMG 3 ESE ROCKFORD 43.10N 85.50W
04/12/2014 KENT MI PUBLIC
REPORT OF SMALL TREE LIMBS DOWN. SHINGLES HAVE BLOWN OFF
NEARBY HOUSES AS WELL HAS MAILBOX AND FENCE BLOWN OVER.
0540 PM TSTM WND GST OAKFIELD TWP 43.17N 85.38W
04/12/2014 U0.00 MPH KENT MI FIRE DEPT/RESCUE
MEMBER OF OAKFIELD TOWNSHIP FIRE DEPT CALLED TO REPORT
THAT SEVERAL TREES WERE DOWN...POWER LINES AND POLES
DOWN. AN ESTIMATED 12 MILE SWATH OF EXTENSIVE DAMAGE
EXISTS IN AND AROUND OAKFIELD TOWNSHIP.
0545 PM HAIL HART 43.70N 86.36W
04/12/2014 E0.70 INCH OCEANA MI TRAINED SPOTTER
0551 PM HAIL WNW GREENVILLE 43.18N 85.26W
04/12/2014 M0.50 INCH MONTCALM MI TRAINED SPOTTER
HAIL ACCUMULATED UP TO 1 INCH. WIND GUST ESTIMATED TO 30
MPH.
0628 PM HAIL 5 N IONIA 43.06N 85.06W
04/12/2014 M0.75 INCH IONIA MI TRAINED SPOTTER
HAIL HAS COVERED THE GROUND
0631 PM TSTM WND DMG ST. JOHNS 43.00N 84.56W
04/12/2014 CLINTON MI FIRE DEPT/RESCUE
ROOF PANELING HAS BEEN TORN OFF THE FIRE STATION. POWER
LINES ARE DOWN AND POWER OUTAGES ARE BEING REPORTED. PEA
SIZE HAIL ACCOMPANIED THE STORM.
0634 PM TSTM WND GST SHELBY 43.61N 86.36W
04/12/2014 E50.00 MPH OCEANA MI TRAINED SPOTTER
0738 PM HAIL REMUS 43.87N 85.51W
04/12/2014 M0.50 INCH OSCEOLA MI TRAINED SPOTTER
0755 PM TSTM WND DMG 5 NNE PENTWATER 43.85N 86.41W
04/12/2014 MASON MI EMERGENCY MNGR
REPORTS OF MULTIPLE TYPES OF DAMAGE IN SUMMIT AND
RIVERTON TOWNSHIPS. DAMAGE INCLUDES IRRIGATION PIVOTS
TIPPED OVER...TREES DOWN...AND DAMAGE TO BUILDINGS.
0801 PM HAIL 3 S SCOTTVILLE 43.91N 86.28W
04/12/2014 M0.70 INCH MASON MI PUBLIC
0821 PM HAIL 2 SW SHELBY 43.59N 86.39W
04/12/2014 M0.75 INCH OCEANA MI TRAINED SPOTTER
HAIL WAS COMING DOWN HEAVILY AT THE TIME OF REPORT.
SPOTTER MESURED 36 MPH WIND GUST.
0825 PM HAIL 4 SE STONY LAKE 43.51N 86.45W
04/12/2014 E0.50 INCH OCEANA MI PUBLIC
0838 PM HAIL 4 W HESPERIA 43.57N 86.12W
04/12/2014 E1.00 INCH OCEANA MI EMERGENCY MNGR
0900 PM TSTM WND DMG BIG RAPIDS 43.70N 85.48W
04/12/2014 MECOSTA MI EMERGENCY MNGR
EMERGENCY MANAGER REPORTS THAT A TRAILER HAS BEEN BLOWN
OVER AND NUMEROUS TREES DOWN AND POWER OUTAGES IN BIG
RAPIDS.
0906 PM TSTM WND GST BIG RAPIDS 43.70N 85.48W
04/12/2014 M56.00 MPH MECOSTA MI PUBLIC
MEASURED ON THE CAMPUS OF FERRIS STATE UNIVERSITY.
0910 PM TSTM WND DMG MORLEY 43.49N 85.45W
04/12/2014 MECOSTA MI PUBLIC
REPORTS OF A BARN DOOR PUSHED IN...A YARD SHED
DESTROYED...AND SIGNIFICANT DAMAGE TO A GARAGE ROOF AT A
RESIDENCE.
0925 PM TSTM WND DMG 6 N WEIDMAN 43.77N 84.95W
04/12/2014 ISABELLA MI 911 CALL CENTER
POSSIBLE BARN ROOF BLOWN OFF.
0930 PM TSTM WND DMG 6 N EDMORE 43.49N 85.05W
04/12/2014 ISABELLA MI TRAINED SPOTTER
A FEW HEALTHY TREES DOWN NEAR THE INTERSECTION OF
JERSEYVILLE ROAD AND WYMAN ROAD. ONE TREE IS ON A HOUSE.
0948 PM TSTM WND GST MOUNT PLEASANT 43.60N 84.77W
04/12/2014 E55.00 MPH ISABELLA MI TRAINED SPOTTER
HAIL TO 0.75 INCHES AND HEAVY RAINFALL ACCOMPANIED THE
WINDS.
&&
NJJLocal storm report, Apr 12, 9:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1051 PM EDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 1 NNW RIVERDALE 43.40N 84.84W
04/12/2014 GRATIOT MI 911 CALL CENTER
DAMAGE TO A GARAGE ROOF AND SOME POWER LINES DOWN.
&&
NJJLocal storm report, Apr 12, 10:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 PM EDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG BARRYTON 43.75N 85.14W
04/12/2014 MECOSTA MI PUBLIC
TREES AND POWER LINES DOWN WITH SOME VEHICLES DAMAGED.
PART OF A ROOF IS IN THE ROAD. RELAYED FROM WWTV.
&&
NJJFlood, Newaygo
- When
- April 12, 11:00 PM EST to April 16, 11:00 PM EST
- Where
- Newaygo County, 3.25 mi SW of Croton to 0.51 mi ENE of Big Prairie
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $4.0 million
- Reported by
- State Official
- Coordinates
- 43.400, -85.720
Four hundred and three homes were impacted by flooding along the Muskegon River as a result of melting of a significant snow cover and significant rainfall on April 12. Significant damage was also incurred to area roads. Governor Synyder declared Newaygo county to be in a state of disaster.
Flood, Osceola
- When
- April 12, 11:00 PM EST to April 16, 11:00 PM EST
- Where
- Osceola County, 6.91 mi SE of Marion to 0.44 mi ESE of Marion
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3.0 million
- Reported by
- State Official
- Coordinates
- 44.035, -85.044
Osceola central dispatch reported flooding along Muskegon River and also that several roadways were flooded and closed. Severe flooding was reported along the Muskegon River near Evart and Governor Snyder declared a state of disaster for Osceola county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, April 12 to 14, 2014$584,000 · 2.75 in hail · 117 events
- Hail and Damaging Winds in Michigan, April 12, 2014$3.5 million · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 12 to 13, 2014$350,000 · 2 in hail · 35 events
- Flash Flood and Hail in Wisconsin, April 12 to 13, 2014$161,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Michigan, April 12, 2014$76,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Wisconsin, April 12, 2014$101,000 · 1 in hail · 6 events
- Lightning Strike in Minnesota, April 12, 2014$50,000 · 1 event
- Hail in Kansas, April 12, 20142 in hail · 27 events
- Flood and Hail in Wisconsin, April 12 to 13, 2014$10,000 · 1.75 in hail · 25 events
- Hail in Iowa, April 12, 20141.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, April 12, 20141 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 12 to 13, 20141 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508984, 508986.